Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 23, NWS Blacksburg, VA

June 15, 2003Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 15, 2003, 4:15 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 4:15 PM EDT (20:15 UTC)
Expired
Jun 15, 2003, 7:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 152016
FFWRNK
NCC157-152315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN LOCATED FROM WEST OF THE STONEVILLE 
  AREA SOUTH TO NEAR PLEASANTVILLE.  RADAR INDICATES OVER TWO INCHES 
  OF RAIN IN THE LAST HOUR OVER SOME OF THE TRIBUTARIES OF THE MAYO
  RIVER WEST OF STONEVILLE.  FLASH FLOODING IS LIKELY OVER THE NEXT 
  1 TO 2 HOURS FOR THE WARNED AREA.  SECONDARY ROADS FROM ROUTE 770 
  SOUTH ALONG AND WEST OF US 220 TO ROUTE 135 ARE UNDER THE GREATEST 
  THREAT.

* OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...BETHANY...
  ELLISBORO...INTELLIGENCE...MAYODAN AND MONROETON...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 7982 3650 8003 3627 8000 3628 7973

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 10:25 AM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 15, 10:25 AM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1025 AM EDT SUN JUN 15 2003

NOT MUCH CHANGE FROM EARLIER THINKING THAT HEAVY RAIN IS LIKELY
TODAY. 1ST WAVE OF PCPN IS SLOWLY WEAKENING AS IT MOVES ACROSS NRN
CWA. THIS SHOULD NOT POSE MUCH OF A FLOOD THREAT-EVEN IN SE WV ZONES
FFG IS ARND 1.5 INCHES FOR 3 HRS. WE/LL NEED TO HAVE MORE CONVECTION
DEVELOP THIS AFT FOR MORE OF A FLASH FLOOD THREAT. DESPITE EXTENSIVE
CLOUDINESS WITH THIS FIRST WAVE...MODELS STILL SHOW ANOTHER AREA OF
CONVECTION DEVELOPING- MAINLY IN RIGHT ENT REGION OF THE JET WHICH
MOVES OVER THE WV/VA SECTION OF THE CWA 18 - 00Z. SO...WILL CONT
WITH THE CATEG POPS IN THE WATCH AREA...ONLY THING I MAY DO IS
ADJUST THE TIMING SOME...DELAYING THE HEAVIEST RAIN MORE INTO THE
EVE. TEMP FCST LOOKS REASONABLE WITH LITTLE SUN. WILL MAKE ONLY
MINOR ADKUSTMENTS...IF ANY.

.RNK...
NC...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES NCZ001>002...NCZ018.

VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ007...
VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ042>045.
Hazardous weather outlook, Jun 15, 6:15 AM EDT, 10 hours before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

FLOODING IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS WEST
VIRGINIA...SOUTHWESTERN VIRGINIA...AND THE NORTHWEST NORTH CAROLINA
MOUNTAINS. LOCALLY HEAVY RAIN OF 2 TO 4 INCHES IS ANTICIPATED.   IF
THIS RAIN FALLS IN LESS THAN 6 HOURS...FLASH FLOODING ALONG SMALL
STREAMS AND CREEKS MAY OCCUR.  IF THIS HEAVY RAIN BECOMES
WIDESPREAD...RIVER FLOODING WILL OCCUR.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE IS CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE INTO THIS
UPCOMING WEEK...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IF FLOODING BECOMES WIDESPREAD.

11

In the hours before

Special weather statement, Jun 15, 1:15 PM EDT, 3 hours before
NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-152300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT SUN JUN 15 2003

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR WEST VIRGINIA...
SOUTHWESTERN VIRGINIA...AND THE NORTHWEST MOUNTAINS OF NORTH
CAROLINA.

A FRONTAL BOUNDARY WHICH IS MOVING SLOWLY SOUTHWARD ACROSS WEST
VIRGINIA AND VIRGINIA...WILL BE THE FOCUS FOR HEAVY RAINFALL TODAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE CENTRAL APPALACHIANS...WITH THE GREATEST POTENTIAL FOR HEAVY
RAINFALL DURING THE AFTERNOON AND EVENING HOURS.

TORRENTIAL DOWNPOURS...WITH HEAVY RAINFALL OF 2 INCHES OR MORE IS
POSSIBLE. DUE TO THE WET CONDITIONS ACROSS THE AREA...RAINFALL OF 2
INCHES OR MORE IN LESS THAN 6 HOURS WOULD LIKELY CAUSE FLOODING
ALONG CREEKS AND STREAMS. IN ADDITION...IF WIDESPREAD RAINFALL OF 2
INCHES OR MORE OCCURS...MAINSTEM RIVER FLOODING WILL BE LIKELY.

IF YOU LIVE IN A FLOOD PRONE AREA...PLEASE MONITOR STREAMS
CLOSELY...AND TAKE THE NECESSARY STEPS TO PROTECT PERSONAL
PROPERTY...AND MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.
IN THE EVENT FLOODING DOES OCCUR...PLEASE REFRAIN FROM DRIVING
THROUGH WATER THAT COVERS THE ROADWAY...THE WATER DEPTH MAY BE
DEEPER THAN YOU THINK...SWEEPING YOU AWAY TO YOUR DEATH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

06
Special weather statement, Jun 15, 1:58 PM EDT, 2 hours 17 minutes before
NCZ003-019-VAZ014-016-017-032-043-151930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT SUN JUN 15 2003

AT 155 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM WESTERN
HENRY COUNTY...EAST INTO THE MARTINSVILLE AREA. RAINFALL RATES OF
2 INCHES AN HOUR ARE COMING FROM THESE STORMS...AND SOME AREAS
WEST OF THE MARTINSVILLE HAVE SEEN OVER AN INCH IN THE PAST HOUR.
AN ADDITIONAL INCH OF RAIN IS LIKELY THROUGH 300 PM.  STREET
FLOODING IN MARTINSVILLE IS LIKELY.

ADDITIONAL SCATTERED STORMS EXTENDED ACROSS WILKES AND SURRY COUNTIES
IN NORTH CAROLINA...NORTHEASTWARD INTO CARROLL...FLOYD AND
MONTGOMERY COUNTIES IN VIRGINIA. THESE STORMS WILL BRING A
UP TO AN INCH OF RAIN IN LESS THAN AN HOUR TO LOCATIONS THAT
THEY PASS THROUGH. FLOODING OF ROADWAYS...CITY STREETS AND POOR
DRAINAGE AREAS...SUCH AS CULVERTS AND DITCHES...WILL LIKELY OCCUR.

MOTORISTS SHOULD WATCH FOR WATER ON THE ROADS AND FOR AREAS OF
REDUCED VISIBILITY.

JJ
Special weather statement, Jun 15, 3:28 PM EDT, 47 minutes before
NCZ004>006-020-VAZ032-033-043-044-058-152030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SUN JUN 15 2003

AT 3:28 PM EDT...RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH
HEAVY RAINFALL ACROSS SOUTHERN FRANKLIN COUNTY...AND ANOTHER ACROSS
SOUTHERN PATRICK COUNTY. THESE STORMS ARE MOVING SLOWLY SOUTHEAST AT
20 MPH...AND THE STORMS IN FRANKLIN COUNTY WILL BE MOVING INTO
NORTHERN HENRY COUNTY. RAINFALL OF ONE TO ONE AND A HALF INCHES CAN
BE EXPECTED WITH THESE STORMS.

FURTHER SOUTH...A LINE OF THUNDERSTORMS EXTENDS FROM YADKIN COUNTY
NORTH CAROLINA...NORTHEAST THROUGH STOKES...ROCKINGHAM AND CASWELL
COUNTIES...AND ALSO INTO SOUTHERN PITTSYLVANIA AND HALIFAX COUNTIES.
THIS LINE IS ALSO MOVING SOUTHEAST AT 20 MPH.  THESE STORMS WILL
ALSO BRING AN INCH TO AN INCH AND A HALF TO AREAS THAT THEY PASS
THROUGH. A FEW OF THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH...
WHICH WITH THE WET GROUND...MAY BE STRONG ENOUGH TO DOWN TREES.

FLOODING OF ROADWAYS...CITY STREETS AND POOR DRAINAGE AREAS...SUCH AS
CULVERTS AND DITCHES...WILL LIKELY OCCUR.

MOTORISTS SHOULD WATCH FOR WATER ON THE ROADS AND FOR AREAS OF
REDUCED VISIBILITY.

JJ

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.